Alert archive / Louisiana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 16, NWS New Orleans, LA

March 18, 2000Lafourche Parish, Terrebonne Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Mar 18, 2000, 10:05 AM CST for Lafourche Parish, Terrebonne Parish, Louisiana. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 18, 2000, 10:05 AM CST (16:05 UTC)
Expired
Mar 18, 2000, 10:45 AM CST
In force
40 min
Issued by
NWS New Orleans, LA
Area
Whole counties

Counties Lafourche Parish, LA, Terrebonne Parish, LA

What was reported inside it

TimeReportWhereRemark
Mar 18, 10:05 AM CSTHail 1.75Houma, LAGolfball size hail fell on the west side of Houma.
Mar 18, 10:15 AM CSTThunderstorm WindHouma, LAThunderstorm winds knocked down several small trees and power lines and blew shingles off roofs on the west side of Houma.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 4.1 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2000-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1005 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2000-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1005 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
484 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 181606
SVRNEW
LAC057-109-181645-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1005 AM CST SAT MAR 18 2000

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LAFOURCHE PARISH IN SOUTHEAST LOUISIANA
  TERREBONNE PARISH IN SOUTHEAST LOUISIANA

* UNTIL 1045 AM CST

* AT 1005 AM CST 2 MILES WEST OF HOUMA...MOVING NORTHEAST AT 25 MPH.
  THIS THUNDERSTORM IS LIKELY PRODUCING LARGE HAIL.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  THIBODAUX
  HOUMA
  RACELAND

THIS IS A DANGEROUS STORM...STAY INDOORS AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
NEW ORLEANS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 3:35 AM CST, 6 hours 30 minutes earlier.

Area forecast discussion, Mar 18, 3:35 AM CST, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
335 AM CST SAT MAR 18 2000

WILL GO WITH AVN/ETA SOLUTION THROUGH 48 HOURS ON OVERALL PATTERN
HOWEVER DIFFERENCES ARE SEEN IN 36-48 HOURS WITH 200 MB JET
STRUCTURE AND SURFACE FRONTAL TIMING. FORECAST THROUGH 3/19 00Z
CENTERS ON CONCERNS WITH AREA OF ENHANCEMENT COMING ACROSS N MEXICO
NEAR DEL RIO. AVN AND ETA BOTH SHOW THIS AS AN AREA OF 200 MB
DIVERGENCE ACROSS SE LA AT 18Z. LOOK AT 300K ISENTROPIC SURFACE
SHOWS 30 MB OF LIFT REQUIRED ACROSS CWA OF SE LA WITH SUFFICIENT LOW
LEVEL INFLOW OF 30 KT AT 925-850 MB. WITH THIS ISENTROPIC LIFT
COUPLED WITH UPPER LEVEL SUPPORT WILL LOOK FOR CHANCE CATEGORY OF
POPS TO START THIS AFTERNOON. WILL KEEP SKIES MOSTLY CLOUDY TO
CLOUDY. TEMPS OF MID 70S WILL HOLD CWA WITH STATIONS S OF LAKE
PONTCHARTRAIN BENEFITING FROM FRONT IN COASTAL WATERS RETREATING N
AS A WARM FRONT THIS AFTERNOON.

WILL KEEP CATEGORICAL FORECAST FOR POPS TONIGHT. LOOK AT AVN/ETA
SHOWS IMPRESSIVE 200 MB DIVERGENCE FIELD SWEEPING ACROSS GULF COAST
REGION THROUGH SUN IN CONJUNCTION WITH 500 MB COLD POOL. WITH THESE
DYNAMICS IN MIND WILL MENTION SOME THUNDERSTORMS POSSIBLY SEVERE PER
COORD WITH SPC. WILL ALSO INCLUDE HEAVY RAIN HOWEVER FLASH FLOOD
GUIDANCE VALUES ARE HIGH. PRECIPITABLE WATER CLIMBS INTO 1.8-1.9
INCH BY 06Z WITH LOW LEVEL FEATURES INDICATING A PLUME OF HIGH THETA
E AIR PULLED AHEAD OF FRONT AS IT MOVES OUT OF TEXAS. WILL GO WITH
FRONTAL TIMING CLOSE TO NATIONAL GUIDANCE AND CANADIAN MODEL WHICH
IS A COMPROMISE OF FAST AVN AND SLOWEST ETA. REALIZE THAT DRY SLOT
OF MODELS HAS BEEN A PROBLEM IN CLEARING OF PRECIPITATION WITH LAST
SYSTEMS BUT THIS ONE IS NOT LIFTING AS QUICKLY TO THE NE AS PREVIOUS
AND MAIN DRY SLOT LOOKS TO BE GOING INTO CENTRAL LA AND MS WITH SOME
RESIDUAL MOISTURE LEFT ALONG GULF COAST. FRONTAL TIMING COUPLED WITH
INCREASED SUNSHINE HOURS WARRANT CHANCE POPS IN FOR SUN NIGHT WITH
GOOD CHANCE FOR MS COAST. ONLY PROBLEM WILL BE IF MAIN SQUALL LINE
RACES EAST AND MESO-HIGH DEVELOPS IN ITS WAKE.

MARINE FORECAST HAS EXERCISE CAUTION THIS AFTERNOON BUT SMALL CRAFT
CRITERIA FORECAST FOR TAONIGHT WITH STRONG STORMS CREATING ADDITIONAL
PROBLEMS.

MCB 74/60/69/45 3973  BTR 75/60/69/46 4973
MSY 76/62/70/53 4983  BIX 75/63/72/55 4985

.NEW...NONE.
LA...NONE.
MS...NONE.

13

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 10:11 AM CSTSevere Thunderstorm WarningLIXTangipahoa, Washington49 min
Mar 18, 10:44 AM CSTSevere Thunderstorm WarningLIXLafourche, Terrebonne46 min
Mar 18, 11:28 AM CSTSevere Thunderstorm WarningLIXLafourche, Saint Charles62 min
Mar 18, 12:08 PM CSTSevere Thunderstorm WarningLIXAscension37 min
Mar 18, 12:27 PM CSTSevere Thunderstorm WarningLIXJefferson, Lafourche, Saint Charles48 min
Mar 18, 12:47 PM CSTSevere Thunderstorm WarningLIXLivingston, Tangipahoa28 min
Mar 18, 1:15 PM CSTSevere Thunderstorm WarningLIXLivingston, Saint Helena, Tangipahoa45 min
Mar 18, 1:20 PM CSTSevere Thunderstorm WarningLIXJefferson, Plaquemines40 min
Mar 18, 2:05 PM CSTSevere Thunderstorm WarningLIXTangipahoa40 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.